SciELO - Scientific Electronic Library Online

vol.82 issue6Amalgam-related oral lichenoid lesionNoninfectious granulomas: sarcoidosis author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Anais Brasileiros de Dermatologia

On-line version ISSN 1806-4841


CARUSO, Rafaela de Lima et al. Atypical reversal reaction in a borderline leprosy patient co-infected with HIV. An. Bras. Dermatol. [online]. 2007, vol.82, n.6, pp. 553-557. ISSN 1806-4841.

HIV infection does not modify the natural course of leprosy. However, HIV co-infection seems to be associated with an increased rate of reactional states and more severe cases of neuritis. The authors describe a case of borderline tuberculoid leprosy in a HIV-positive patient who developed a marked reversal reaction. Atypical and rare skin manifestations, such as verrucous lesions and ulcers, appeared after highly active antiretroviral therapy, which resulted in increased CD4+ T-lymphocyte count and drop in viral load. The restoration of the cellular immunity in HIV-seropositive patients can trigger reversal reactions that are one of the manifestations of the immune reconstitution inflammatory syndrome. Only recently the syndrome has been associated with leprosy.

Keywords : Antiretroviral therapy; highly active; HIV; Immunity, cellular; Leprosy, borderline.

        · abstract in Portuguese     · text in Portuguese     · Portuguese ( pdf epdf )


Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License